Retinol: Reactions

Retinol: Reactions

Earlier this week I had a friend contact me, very concerned about a possible reaction she was having to a retinol cream. On the box of the cream, it said that some redness was to be expected, but her face kept getting redder and redder and eventually even started to peel. THAT, my friends, is a reaction. A bad one.

When using retinol, whenever you first put the cream on, it’s fine if your skin becomes a little pink, maybe even a tiny bit red, but that color should fade away very quickly. It should only be an initial reaction to your cell turnover being sped up.

If you ever experience severe redness, itching, burning or peeling with ANY skincare product, that is very, VERY bad. It either means you’ve had an allergic reaction, which, with continued use could get much worse, or you’ve actually got a chemical burn. (This is also why I don’t advocate the use of mentholated skincare products because that tingling feeling is actually your skin screaming in agony.)

If you ever put anything on your skin and notice that something is immediately wrong and you need to thoroughly wash it from your skin, use a little bit of a very mild soap, like baby shampoo or Boots glycerin soap. If you have any red patches or inflammation, dab on some hydrocortisone cream (just make sure it’s plain and not mentholated like Gold Bond), and then use a highly moisturizing, unscented face cream that has no anti-aging or acne-fighting properties. I prefer the Simple skincare line for things such as this. The best thing is to just allow your skin time to heal and rest.

If you’re ever unsure, or have any questions about retinol use or reactions to skincare, please feel free to contact me. I will always try my best to answer your questions!

–Skye